Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 245, NWS Kansas City, MO

August 2, 2003Cass County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 2, 2003, 12:18 AM CDT for Cass County, Missouri. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2003, 12:18 AM CDT (05:18 UTC)
Expired
Aug 2, 2003, 1:00 AM CDT
In force
42 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Cass County, MO

The radar

The Pleasant Hill radar (KEAX), 25 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-318 J/kg
Mixed-layer LCL
1940 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

282 
WUUS53 KEAX 020518
SVREAX
MOC037-020600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1218 AM CDT SAT AUG 2 2003

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CASS COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 100 AM CDT

* AT 1215 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL.  THESE
  STORMS WERE LOCATED ALONG A LINE EXTENDING FROM GUNN CITY TO
  HARRISONVILLE TO FREEMAN...AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   GARDEN CITY BY 1240 AM CDT.

THE TOWN OF EAST LYNNE IS ALSO IN THE PATH OF THESE STORMS.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 3865 9448 3848 9447 3847 9415 3871 9414

$$

PC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 9:54 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Aug 1, 9:54 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
954 PM CDT FRI AUG 1 2003

SCATTERED SHOWERS AND A FEW ISOLATED STORMS HAVE POPPED UP IN AN
AREA WHERE SATELLITE IS SHOWING AN INCREASE IN AC. WILL UPDATED
FORECASTS FOR CENTRAL MISSOURI AREA TO COVER THIS DEVELOPMENT.

PC

842 PM...
LAST OF SHOWERS HAD DIED OUT IN FORECAST AREA. MODELS SHOW LACK OF
UPPER SUPPORT OVERNIGHT AND WATER VAPOR IMAGERY AND PROFILERS SEEMS
TO CONFIRM SO WILL GO WITH DRY WEATHER THE REST OF TONIGHT. WILL BE
UPDATING GRIDS AND PRODUCTS.

PC

308 PM...
FOCUS FOR THIS AFTERNOONS FORECAST IS ON OUR POTENTIAL FOR
THUNDERSTORMS THIS EVENING.

THE OUTFLOW BOUNDARY...FROM THIS MORNINGS CONVECTION...IS WALLOWING
AROUND SOUTHERN MISSOURI. SATELLITE IMAGERY SHOWS THE BOUNDARY
STRETCHING FROM VIENNA MISSOURI THROUGH FORT SCOTT KANSAS AND CURVES
BACK TOWARDS EMPORIA. THIS BOUNDARY WILL BE THE FOCUS FOR EVENING
CONVECTION AS AN UPPER LEVEL JET MAX MOVES SOUTHEAST ACROSS IT. THE
COLD DOME OF AIR DEPOSITED OVER NORTHWESTERN MISSOURI THIS MORNING
IS EXPECTED TO KEEP THE AIR STABILIZED JUST ENOUGH TO PREVENT
ANYTHING MORE THAN SHOWERS AND ISOLATED THUNDERSTORMS. THOUGH THE
JET STREAK DIVING UNDER THE MINNESOTA LOW WILL CONTINUE TO CREATE
ENOUGH FORCING TO WARRANT KEEPING A CHANCE OF SHOWERS IN THE
SOUTHERN HALF OF THE FORECAST AREA FOR THE EARLY EVENING HOURS.
GIVEN THE PROXIMITY OF THE BOUNDARY TO THE SOUTH I HAVE ALSO UPPED
THE POPS ALONG THE SOUTHERN EDGE OF THE WARNING AREA INTO THE LIKELY
RANGE. AS FOR THE REMAINDER OF THE WEEKEND...ADJUSTED TEMPS DOWN A
LITTLE AS THE LOW TO OUR NORTH LOOKS TO TAKE ITS TIME LIFTING OUT OF
THE GREAT LAKES.

CUTTER

119 PM...
QUICK ADJUSTMENT MADE TO THE FORECAST TO ACCOUNT FOR THE ONGOING
SHOWERS. THE WEAK CONVECTIVE COMPLEX OF SHOWERS THIS MORNING HAS
DEPOSITED A MESO HIGH ON TOP OF THE NORTHERN HALF OF MISSOURI. WITH
A COOL AIRMASS IN PLACE...THIS ALONE WARRANTED DROPPING TEMPS A
CATEGORY FOR THE AFTERNOON. SHOWERS AND ISOLATED THUNDERSTORMS
SHOULD PERSIST THROUGH MUCH OF THE AFTERNOON ACROSS MOST OF THE
FORECAST AREA AS A JET STREAK MOVES ACROSS THE COLD POOL. BETTER
DEVELOPMENT OF THUNDERSTORM ACTIVITY LOOKS TO STAY TO OUR WEST OR
NORTH THROUGH THE AFTERNOON WHERE SURFACE HEATING HAS DESTABILIZED
THE AIRMASS. HOWEVER...WITH A NORTHWEST FLOW ALOFT DIRECTIONAL SHEAR
MIGHT BE SUFFICIENT TO ORGANIZE A SUPERCELL THUNDERSTORM OR
TWO...ESPECIALLY IF THE CLOUDS BEGIN TO BREAKUP.

CUTTER

THE UPPER LEVEL PATTERN OF A PACIFIC TROUGH...WESTERN U.S. RIDGE AND
EASTERN TROUGH WILL PERSIST THROUGHOUT THE EXTENDED TIME FRAME. THE
TROUGH OFF THE COAST OF BRITISH COLUMBIA WILL AMPLIFY AND DEVELOP
A CLOSED LOW OFF THE PACIFIC NORTHWEST COAST BY WEDNESDAY. THE
TROUGH AMPLIFICATION WILL CAUSE THE WESTERN U.S. RIDGE TO SHIFT
SLIGHTLY EASTWARD. THE RIDGE WILL REMAIN FAR ENOUGH WEST TO KEEP
THE UPPER LEVEL NORTHWEST FLOW REGIME IN PLACE OVER KANSAS/MISSOURI
THROUGH THURSDAY BEFORE WINDS TURN MORE NORTHERLY ON FRIDAY. THE
NORTHWEST FLOW MAKES FOR TRICKY FORECASTING IN TERMS OF ANY
DISTURBANCES THAT MIGHT RIDE DOWN THE EASTERN PERIPHERY OF THE
RIDGE. PRECIPITATION CHANCES WERE INTRODUCED LATE MONDAY INTO
TUESDAY AS A WEAK WAVE MOVES INTO EASTERN KANSAS/WESTERN MISSOURI.
THE GFS HINTS AT AN MCS ORGANIZING OVER WESTERN NEBRASKA AND
PROPAGATING SOUTHEASTWARD ACROSS CENTRAL PORTIONS OF MISSOURI ON
TUESDAY. WILL HOLD OFF ON PRECIPITATION CHANCES THEREAFTER AS THE
TIMING OF ADDITIONAL WAVES REMAINS UNCERTAIN. TEMPERATURES LOOK TO
BE ON TRACK SO ONLY MINOR CHANGES THERE.

STOFLET

305 AM...
EARLY MORNING SATELLITE IMAGERY AND OBSERVATIONAL DATA DEPICT A
VERTICALLY STACKED UPPER LOW OVER NORTHEASTERN MINNESOTA...WITH A
RELATED SURFACE FRONT EXTENDING ACROSS CENTRAL IOWA AND NORTHERN
NEBRASKA. VORT MAX ALSO NOTED MOVING OVER WESTERN NEBRASKA. THIS
FEATURE IS FORECAST TO INTENSIFY AS IT RACES ACROSS THE CENTRAL
PLAINS THIS MORNING...AND TRACK ACROSS THE SOUTHWEST HALF OF THE
FORECAST AREA DURING THE LATE MORNING AND AFTERNOON. EXPECT THIS
IMPULSE TO AID THUNDERSTORM CHANCES...ESPECIALLY DURING THE
AFTERNOON IN THE VICINITY OF THE SURFACE BOUNDARY. IN
ADDITION...BOTH ETA/GFS SOLUTIONS PROG AN INCREASE IN MOISTURE
ADVECTION AT 850 MB ACROSS EASTERN KANSAS AND WEST CENTRAL MISSOURI
DURING THE AFTERNOON AND EARLY EVENING...WHICH WILL COMBINE WITH
INCREASED INSTABILITY AND LIKELY OFFER ADDITIONAL SUPPORT FOR
THUNDERSTORM ACTIVITY. EXPECT SHOWERS AND THUNDERSTORMS TO HAVE
ENDED ACROSS THE ENTIRE FORECAST AREA BY SATURDAY MORNING. TEMPS
SHOULD BE AROUND OR SLIGHTLY BELOW CLIMATOLOGICAL NORMALS THROUGH
THE WEEKEND.

LS

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, Aug 1, 12:58 PM CDT, 11 hours 20 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-021100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1258 PM CDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS THE OUTLOOK AREA THIS AFTERNOON...
AND SOUTH OF A PAOLA KANSAS TO CARROLLTON TO LANCASTER LINE TONIGHT.
ISOLATED SEVERE THUNDERSTORMS PRODUCING DAMAGING WIND GUSTS AND HAIL
ARE POSSIBLE WITH THIS ACTIVITY DURING THE LATE AFTERNOON AND
EVENING HOURS. THE GREATEST THREAT OF SEVERE WEATHER WILL BE SOUTH
OF A LINE FROM MOUND CITY KANSAS THROUGH HIGGINSVILLE MISSOURI TO
MACON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE POSSIBILITY OF THUNDERSTORMS WILL RETURN TO THE OUTLOOK AREA
MONDAY NIGHT AND TUESDAY...ALONG WITH THE ATTENDANT THREAT OF SEVERE
WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN AREAS SOUTH OF A LINE FROM MOUND
CITY KANSAS THROUGH HIGGINSVILLE MISSOURI TO MACON LATE THIS
AFTERNOON AND THIS EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

CUTTER

In the hours before

Local storm report, Aug 1, 11:08 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1108 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1100 PM    INDEPENDENCE              MO   .88 INCH HAIL
08/01/03   JACKSON                        REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 1, 11:11 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1111 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1108 PM    RAYTOWN                   MO   .88 INCH HAIL
08/01/03   JACKSON                        REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Aug 1, 11:29 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1129 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1125 PM    OVERLAND PARK             KS   1 INCH HAIL
08/01/03   JOHNSON                        REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, Aug 1, 11:39 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1139 PM CDT FRI AUG 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1135 PM    BELTON                    MO   .75 INCH HAIL
08/01/03   CASS                           REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.
Local storm report, Aug 2, 12:05 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1205 PM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 AM    PECULIAR                  MO   .88 INCH HAIL
08/02/03   CASS                           REPORTED BY STORM
                                          SPOTTER.
Local storm report, Aug 2, 12:17 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1218 PM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1150 PM    PECULIAR                  MO   1 INCH HAIL
08/01/03   CASS                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 11:01 PM CDTSevere Thunderstorm WarningEAXJackson44 min
Aug 1, 11:31 PM CDTSevere Thunderstorm WarningEAXCass29 min
Aug 2, 12:37 AM CDTSevere Thunderstorm WarningEAXBates53 min
Aug 2, 3:15 PM CDTSevere Thunderstorm WarningEAXMacon60 min
Aug 2, 4:04 PM CDTSevere Thunderstorm WarningEAXRandolph56 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.